Iowa, 2020Winter Storm and Winter Weather in Iowa, January 12, 2020
January 12, 2020 · NWS FSD · 7 events in 7 counties and zones
A mid-level disturbance worked northeast from Colorado early morning January 12 into Iowa by late day. Broad lift initially within the warm advection zone became increasingly concentrated, with deeper lift in the dendritic growth layer by afternoon across northwest Iowa.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level disturbance worked northeast from Colorado early morning January 12 into Iowa by late day. Broad lift initially within the warm advection zone became increasingly concentrated, with deeper lift in the dendritic growth layer by afternoon across northwest Iowa. Snowfall rates up to 1.5 to 2 inches per hour were noted across northwest Iowa and northeast Nebraska at the peak during the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 12, 5:31 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 12, 5:31 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
531 AM CST Sun Jan 12 2020
.SHORT TERM...(Today and Tonight)
Issued at 350 AM CST Sun Jan 12 2020
Focus for today will be on wave lifting out of southeast Colorado
early this morning. This wave still slated to track northeast toward
western Iowa by mid-late afternoon. Broad, but weak lift ahead of
the wave should bring some light snow to our southern counties by
mid-late morning, though exact timing of development will depend on
how quickly sub-10kft layer saturates, as lift will initially be on
the weak side. This should change by midday/early afternoon as the
wave reaches eastern Nebraska. From 18Z-21Z, should see increasing
mid-level lift, coincident with dendritic snow-growth zone in some
parts of northwest IA/southwest MN. This should allow for increase
in snowfall rates during the afternoon/early evening, primarily
along and east of the Highway 60 corridor, with a quick 1-2+ inches
likely during this window. After 03Z, wave and associated lift move
east of the forecast area, and will see snow quickly diminish from
west to east through the mid evening hours.
Just how far northwest the area of snow will spread is still in
question, with KYKN-KFSD-KMML line very likely near the northwest
edge of accumulating snow. These areas should almost certainly see
less than an inch, and more likely around a half inch or less.
As far as temperatures, should see readings climb closer to normal
today, but still falling a few degrees shy most areas with highs
generally in the upper teens to mid 20s expected. Very little drop
expected through the overnight hours, with modest southerly flow and
slow-to-clear cloud cover holding up readings.
.LONG TERM...(Monday through Saturday)
Issued at 350 AM CST Sun Jan 12 2020
The work week will start on a mild note, temperatures Monday still
expected to climb into the upper 20s-mid 30s. This will not last
long, however, as a couple of ripples in the upper flow will bring
repeated shots at modest cooling through midweek. These will also
bring some additional light snow chances, the first impacting our
far eastern, and perhaps far northern areas Monday night. The next
may bring a little more widespread light snow Tuesday night into
Wednesday, but models are showing less agreement with this wave, so
while confidence is rather high that accumulations will be light,
confidence lower on timing/location. Temperatures in the wake of
this wave likely to be the coolest of the work week, with at least
northern parts of the area seeing their next shot at sub-zero low
temperatures Wednesday night.
Upper flow becoming more amplified for the latter part of the week,
with ridge building over the Upper Midwest Thursday as deeper trough
moves onto the West Coast. This should keep Wednesday night-Thursday
dry, but temperatures slow to recover from the cool Wednesday night
readings, so still expecting below normal high temperatures Thursday
despite strong push of warm air aloft beneath the building upper
ridge.
Late week will see the upper ridge shift east, with the West Coast
trough working across the Rockies and into the Plains. Plenty of
uncertainty with this system, but in general could be looking at
more moisture, as well as potential for mixed precipitation types,
so bears keeping an eye on as we move through the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 531 AM CST Sun Jan 12 2020
Deteriorating conditions expected across the southeast half of
the region, near and especially southeast of a KYKN-KFSD-KMML
line, from late morning into the early evening. MVFR-IFR
conditions will become likely as snow spreads across the area.
Even after the snow moves east of the area after 13/03Z, low end
MVFR-IFR or lower stratus, and possibly fog, will persist. At
this time, extent of fog is uncertain, so have not included the
reduced visibility in TAFs after 13/01Z at this time.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jan 12, 5:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CST Sun Jan 12 2020
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-131115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
504 AM CST Sun Jan 12 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Light snow will spread across the area from mid morning through early
evening, with accumulations from 1 to 3 inches expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
While there will be multiple chances for snow Monday night through
Wednesday, any accumulation will light.
Late week could bring another round of precipitation to the region,
and while snow is most likely, a wintry mix is possible in some
areas. Details on this system are still uncertain, and will be
refined as the week progresses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-097-SDZ038>040-050-052>066-068-069-131115-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
504 AM CST Sun Jan 12 2020
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
There is a chance of light snow across far southeast South Dakota and
southwest Minnesota today into early this evening. Any accumulation
is expected to remain less than an inch, with higher amounts likely
southeast of a line from Yankton, to Sioux Falls, to Marshall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Areas of light snow will move across the area Tuesday night into
Wednesday.
Late week could bring another round of precipitation to the region,
and while snow is most likely, a wintry mix is possible in some
areas. Details on this system are still uncertain, and will be
refined as the week progresses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Sioux
- When
- January 12, 9:00 AM CST to 8:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Initially light snowfall became heavy at times during the afternoon and early evening hours. Intense snowfall rates resulted in a rapid worsening of road conditions. Accumulation reached 7.0 inches at Orange City, 6.5 inches at Alton and 4.0 inches at Sioux Center.
Winter Weather, Clay
- When
- January 12, 10:00 AM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 4.5 inches 3 miles west northwest of Everly, 4.0 inches at Peterson and 3.9 inches at Spencer, resulting in dangerous travel conditions.
Winter Weather, O'Brien
- When
- January 12, 10:00 AM CST to 9:00 PM CST
- Where
- O'Brien forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $11,000
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 5.3 inches at Hartley, 5.0 inches at Sanborn, 4.7 inches at Primghar and 3.6 inches at Sheldon, resulting in dangerous travel conditions. Poor road conditions lingered after the snowfall due to continued drifting snow with increased southerly winds. On January 13 around 1620CST, a vehicle lost control attempting to pass another on U.S. Highway 18 around 2 miles east of Sanborn, entered the ditch and rolled, resulting in an (indirect) injury to the driver. A second accident around 0900CST the following day and in approximately the same location resulted in a rollover in the ditch and another (indirect) injury. Property damage costs are rough estimates.
Winter Weather, Lyon
- When
- January 12, 11:00 AM CST to 8:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall was briefly moderate to heavy during the afternoon, accumulating to 3.0 inches at Rock Rapids, resulting in dangerous travel conditions.
Winter Weather, Osceola
- When
- January 12, 11:00 AM CST to 8:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 3.5 inches at Sibley, resulting in dangerous travel conditions.
Winter Weather, Dickinson
- When
- January 12, 11:00 AM CST to 9:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 4.4 inches 4 miles northwest of Milford, 4.1 inches at Spirit Lake, 4.0 inches at Milford and 3.1 inches at Lake Park, resulting in dangerous travel conditions.
Winter Weather, Plymouth
- When
- January 12, 2:00 PM CST to 8:00 PM CST
- Where
- Plymouth forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall was briefly moderate to heavy during the afternoon, accumulating to 3.5 inches at Le Mars and 3.0 inches at Brunsville and Akron, resulting in dangerous travel conditions. Following this snowfall, slick road conditions which lingered due to drifting snow during the early morning of January 14 resulted in a pair of (indirect) fatalities in a two-vehicle accident on County Road K22 near Granite Avenue.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lakeshore Flood and High Wind in New York, January 12, 2020$420,000 · 60 kt wind · 12 events
- Strong Wind in New York, January 12, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 12, 2020$24,000 · 62 kt wind · 39 events
- Strong Wind in New York, January 12, 2020$41,000 · 27 events
- Ice Storm and Winter Weather in New York, January 12, 2020$95,000 · 5 events
- Strong Wind in Connecticut, January 12, 2020$50,000 · 1 event
- Strong Wind in New Jersey, January 12, 2020$50,000 · 1 event
- Ice Storm and Winter Weather in Vermont, January 12, 2020$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 12, 202023 events
- Heavy Snow in Idaho, January 12 to 13, 202023 events
- Winter Weather in Minnesota, January 12, 20202 injured · 6 events
- Heavy Snow in Washington, January 12 to 13, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873918, 873928, 873930, 873922, 873923, 873926, 873932.